Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Arthritis and Vit D deficiency

(5 Posts)
Noitsnotteatimeyet Tue 21-Jun-16 21:36:08

I'm on the waiting list to see a knee surgeon as I have bone fragments and torn cartilage floating around in my knee which keep getting stuck

I had an MRI which showed I had arthritis in the whole joint and behind my kneecap there's no cartilage left at all.

I went back to my GP last week as since the MRI I've started having pain in my thumb joints, big toes, cramping in my hands and hideous tendinitis at the back of my ankle.

She sent me for X-Ray's and blood tests which showed I had arthritis in the joints and very low vitamin D levels

I've been given very high dose vitamin D supplements to take (once a week for the next three months) and naproxen as ibuprofen wasn't touching the pain.

The GP said that the arthritis was flaring and it should settle down in a while but would probably flare up again in the future

What can I do to minimise this and is there any way of predicting flare ups? I'm early 50s, perimenopausal, vegetarian, healthy weight and normally pretty active (I cycle and have a very energetic dog).

The pain has been getting me down as I can't get comfortable especially at night and I've been feeling very low and close to tears much of the time sad

BluePitchFork Tue 21-Jun-16 21:40:23

are you being referred to a rheumatologist?
if not insist. there is a lot that can be done for pain and prevention of flare ups.

Noitsnotteatimeyet Thu 23-Jun-16 09:03:27

I've not been referred to anyone - the only thing my blood tests showed was the low levels of vitamin D, apparently the rheumatoid arthritis tests were negative and on X-ray the damage looks like 'wear and tear'

I've got the anti-inflammatories and Vit D and exercises and I'll be seeing the orthopaedic surgeon eventually to see if they can do anything about the bone fragments and cartilage floating around the side of my knee

feesh Thu 23-Jun-16 09:11:26

Vit D deficiency can cause joint pain, and it can cause your body to attack itself in various ways (arthritis being one of them) so I think once you get this sorted you will feel a lot better. It takes a long time to get your blood results back up to where they should be. Have a look on the vitamin D council website for more info.

CoteDAzur Thu 23-Jun-16 09:13:07

Definitely see a rheumatologist.

For your knee (and possibly also for other joints) hyaluronic acid injections are a possibility. This is a gel that acts like a cushion and provides lasting relief for joints where you have little or no cartilage left. I had an injection exactly 2 years ago and am still pain-free.

Start taking Glucosamine supplements.

Strengthen all muscles around your knees to support them better. Don't think you are fine because you walk & cycle. Yoga is great for this. Come over to the Yoga topic for questions/help.

Otherwise, ice, elevate, rest. Good luck.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now